Alabama, 2012

Hail and Damaging Winds in Alabama, February 24, 2012

February 24, 2012 · NWS BMX · 9 events in 4 counties and zones

A cold front moved across the State of Alabama during the morning hours of February 24th, producing a line of storms along the front. In the southeast portion of central Alabama, breaks in cloud cover after the sun had risen, allowed for the atmosphere to destabilize out ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front moved across the State of Alabama during the morning hours of February 24th, producing a line of storms along the front. In the southeast portion of central Alabama, breaks in cloud cover after the sun had risen, allowed for the atmosphere to destabilize out ahead of the front. This caused the line of storms to intensify, creating isolated severe thunderstorms in portions of the southeast. Sporadic tree damage and hail of up to 1 inch was reported in several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 24, 6:12 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 24, 6:12 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 AM CST FRI FEB 24 2012

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

ACTIVE AND PROGRESSIVE WEATHER PATTERN TO CONTINUE ACROSS THE
SOUTHEASTERN STATES IN GENERAL...AND CENTRAL ALABAMA IN
PARTICULAR...OVER THE NEXT 7 DAYS. COLD FRONT CURRENTLY PUSHING
INTO OUR NORTHWEST COUNTIES WAS FINALLY ABLE TO HELP DEVELOP SOME
SHOWERS AND THUNDERSTORMS ALONG IT IN MISSISSIPPI EARLY THIS
MORNING. SURFACE DEW POINTS HAVE RECOVERED FROM THURSDAY'S DIURNAL
MINIMUM...AND WEAK IMPULSES IN THE UPPER FLOW APPROACHING THE
FRONTAL LOCATION ARE FINALLY STARTING TO (AT LEAST MARGINALLY) OVERCOME
THE CAPPING THAT HAD (UP UNTIL NOW) SUPPRESSED CONVECTIVE
DEVELOPMENT. WILL HAVE TO WATCH THESE CONVECTIVE DEVELOPMENTS
CLOSELY THROUGH THE MORNING HOURS. OTHERWISE...MESOSCALE ITEMS
MENTIONED IN LAST NIGHT'S DISCUSSION STILL APPLY.

THE ENTIRE FORECAST AREA SHOULD ULTIMATELY BE FREE FROM RAIN...IF
NOT BY NOON THEN NOT TOO LONG AFTER NOON. COLD ADVECTION WILL INITIALLY
BRING FALLING TEMPERATURES IN THE NORTHWEST...WHICH SHOULD LEVEL
OFF OR RISE SLOWLY BACK UP INTO THE MID/UPPER 50S IN THE
AFTERNOON. THERE WILL LIKELY BE A PRONOUNCED GRADIENT IN HIGH
TEMPS TODAY ACROSS THE AREA...DEFINED BY THE FRONTAL POSITION.

DRIER AND COOLER AIR CONTINUES TO PUSH IN FROM THE NORTH TONIGHT
AND SATURDAY. BY SUNDAY MORNING...THE SURFACE HIGH IS ALREADY WELL
TO OUR NORTHEAST...AS THE UPPER LEVEL LOW CURRENTLY IN NORTHERN
MEXICO APPROACHES. THE PASSAGE OF THE UPPER LOW WILL BRING SOME
SMALL RISK OF OVERRUNNING RAIN TO THE SOUTH PART OF OUR AREA. THE
LOW LEVEL AIR MASS WILL STILL BE QUITE DRY AT THAT TIME
HOWEVER...AND ANY RAIN THAT DOES MAKE IT DOWN TO THE GROUND IS
BOUND TO BE SPOTTY AND OF VERY LIGHT INTENSITY.

IN THE WAKE OF THAT UPPER LOW...THE MODELS ARE IN GENERAL
AGREEMENT IN DEVELOPING A LARGE SCALE TROUGH IN THE WESTERN
STATES...WHICH HELPS BUILD SOME RIDGING DOWNSTREAM FROM IT IN THE
EASTERN PART OF THE COUNTRY. THIS WILL AT LEAST HELP KEEP
CONDITIONS ON THE MILD SIDE. THE UPPER LEVEL TROUGH IS FORECAST TO
MOVE ACROSS THE MIDDLE PART OF THE COUNTRY AND INTO THE GREAT
LAKES REGION BY THE MIDDLE OF NEXT WEEK. WHILE THE LONG RANGE
MODELS DIFFER ON THE DETAILS...THE GFS...ECMWF...AND GEM DO
GENERALLY AGREE IN HAVING A HIGH IMPACT STORM SYSTEM AFFECTING
THE UPPER MIDWEST AND GREAT LAKES...WITH AN ASSOCIATED COLD FRONT
PUSHING THROUGH THE MID SOUTH AND SOUTHEAST WEDNESDAY-ISH. GIVEN
THE TIME OF YEAR...AND THE FORECASTS OF INSTABILITY AND SHEAR
PROVIDED BY THE MODELS...WILL INTRODUCE A LOW CONFIDENCE MENTION
OF A SEVERE STORM/TORNADO THREAT IN THE HWO FOR WEDNESDAY.

/61/

.AVIATION...
12Z TAF DISCUSSION.

A COLD FRONT WILL PROGRESS THROUGH ALABAMA TODAY. SOUTHERLY WINDS
WILL VEER AROUND TO NORTHWESTERLY AS THE FRONT PASSES. EXPECT THE
BEST CHANCE FOR THUNDERSTORMS... AND LOWERED VIS/CIGS... WILL BE FOR
KMGM AND KTOI THROUGH THE LATE MORNING HOURS SINCE BEST
INSTABILITY IS LOCATED THERE. -SHRA AND VCSH WILL BE LIKELY
ELSEWHERE BEFORE THE FRONT PASSES.

CLOUDS SHOULD CLEAR BEHIND THE FRONT BY THIS AFTERNOON... AND VFR
CONDITIONS EXPECTED THEREAFTER.

77/GLEASON

.FIRE WEATHER...

WITH LOWER DEWPOINTS RETURNING TO THE AREA...AFTERNOON RELATIVE
HUMIDITIES MAY REACH CRITICAL FIRE WEATHER LEVELS ON SATURDAY. IF
CONFIDENCE INCREASES IN LATER FORECASTS...THEN FIRE WEATHER
WATCHES/RED FLAG WARNINGS MAY BE NEEDED.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  32  53  35  56 /  40   0   0  10  10
ANNISTON    66  34  52  37  56 /  60   0   0  10  10
BIRMINGHAM  66  34  53  39  57 /  40   0   0  10  10
TUSCALOOSA  66  35  56  40  60 /  40   0   0  10  10
CALERA      67  36  54  40  58 /  60   0   0  10  10
AUBURN      68  37  54  40  55 /  80  10   0  10  20
MONTGOMERY  70  39  56  43  59 /  80  10   0  10  20
TROY        70  39  56  41  57 /  80  10   0  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 24, 5:53 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 AM CST FRI FEB 24 2012

ALZ011>015-017>050-251200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
553 AM CST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL
ALABAMA ALONG AND AHEAD OF AN ADVANCING COLD FRONT THROUGH NOON
TODAY. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND
HAIL... BUT ISOLATED TORNADOES REMAIN POSSIBLE.

THE THREAT WILL BE HIGHEST ACROSS AN AREA ALONG AND SOUTH OF A
LINE FROM SELMA TO MONTGOMERY TO AUBURN. ANY STORMS THAT FORM IN
THIS AREA WILL HAVE THE BEST CHANCE TO BECOME SEVERE THROUGH NOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DRIER AIR WILL FILTER INTO CENTRAL ALABAMA THIS WEEKEND... RESULTING
IN LOW RELATIVE HUMIDITY VALUES. THIS COULD RESULT IN A HIGH FIRE
DANGER SATURDAY AFTERNOON.

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA
WEDNESDAY... BRINGING WITH IT A THREAT FOR DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH NOON TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chambers

When
February 24, 7:48 AM CST
Where
Chambers County, 1.5 mi NNW of Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.870, -85.210

Several trees were snapped and one utility building was overturned in the city of Lanett.

Hail, Lowndes

When
February 24, 9:18 AM CST
Where
Lowndes County, 0.91 mi SE of Collirene
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.170, -86.820

Hail, Lowndes

When
February 24, 9:19 AM CST
Where
Lowndes County, 4.09 mi W of Hayneville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.180, -86.670

Thunderstorm Wind, Lowndes

When
February 24, 9:30 AM CST
Where
Lowndes County, 1.17 mi E of Hayneville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.180, -86.580

Several large trees were blown down, blocking US Highway 21.

Hail, Lowndes

When
February 24, 9:31 AM CST
Where
Lowndes County, 1.17 mi E of Hayneville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.180, -86.580

Thunderstorm Wind, Lowndes

When
February 24, 9:45 AM CST
Where
Lowndes County, 3.01 mi ESE of Davenport
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
32.120, -86.450

Several trees were uprooted near Interstate 65.

Hail, Dallas

When
February 24, 9:53 AM CST
Where
Dallas County, 2.72 mi SW of Crumptonia
Measured
1 in hail
Reported by
Public
Coordinates
32.190, -87.310

Hail, Autauga

When
February 24, 10:24 AM CST
Where
Autauga County, 2.82 mi SSW of Independence
Measured
1 in hail
Reported by
Public
Coordinates
32.490, -86.730

Hail, Autauga

When
February 24, 10:36 AM CST
Where
Autauga County, Pine Level
Measured
0.88 in hail
Reported by
Public
Coordinates
32.580, -86.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368214, 368215, 368217, 368221, 368218, 368223, 368224, 368225, 368228.